Scientists have developed a way to stop the hair loss associated with drug treatment for cancer. This type of hair loss, known as chemotherapy-induced alopecia (CIA), is a frequent side effect of cancer therapy and is often very distressing for patients at a vulnerable time in their lives.
Currently, there is no effective way to stop this type of hair loss. The only way doctors can attempt to minimise hair loss is to fit patients with a skull cap to cool the scalp, minimising blood flow, and therefore drug supply to the region.
AdvertisementRecently researchers from the pharmaceutical firm Glaxo Wellcome have designed compounds that have successfully prevented CIA hair loss in rats. CIA occurs because many anticancer drugs work by killing cells that are rapidly dividing. These cells include normal epithelial cells in the hair follicle, as well as tumour cells.
The Glaxo Wellcome team, led by Dr Stephen Davis, tackled the problem by stopping cell division in the hair follicles. They did this by using a compound which blocks the activity of an enzyme, called CDK2. This enzyme plays a central role in the progression of cells through their natural lifecycle.
The compound was applied directly to the scalp of the rats. When the rats were subsequently treated with two widely used anticancer drugs, hair loss at the site of where the compound had been applied was reduced in up to half of the animals.
Professor Gordon McVie, director general of the Cancer Research Campaign in the UK, said hair loss often added to the depression experienced by some cancer patients. He said: "Without a doubt it contributes to a deteriorating self-image, and many people do not believe that their hair will ever grow back even if they are told it is a temporary phenomenon.
Professor McVie said hair loss had become more of a problem with the advent of new drugs taxol and taxotere. Taxol, used for breast and ovarian cancer, is associated with the loss of eyebrow hair as well hair on the scalp. Cancer patients who responded to a survey by Glaxo Wellcome ranked hair loss as second only to nausea and vomiting as the most unpleasant side effect of their treatment.
You May Also Like